Kansas, 2004

Hail and Damaging Winds in Kansas, July 15, 2004

July 15, 2004 · NWS DDC · 5 events in 3 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 15, 2:06 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 15, 2:06 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT THU JUL 15 2004

.DISCUSSION...

DAYS 1-2...
ANALYSIS DEPICTED S/W TROF OVER WESTERN WYOMING AND ANOTHER TO THE
SOUTHWEST ALL ASSOCIATED WITH DEEP TROPICAL MOISTURE THAT HAS
WORKED ITS WAY INTO THE WESTERN CONUS.  ALSO SEEING SOME WEAK TSRA
DEVELOPMENT OVER NORTHEAST COLORADO THIS AFTERNOON. THINK MAIN
FORECAST CHALLENGE WILL BE PRECIP OVERNIGHT/FRIDAY MORNING AS
SHORTWAVE DROPS INTO AREA OVERNIGHT.  ETA/UKMET/GFS PRETTY SIMILAR
WITH TIMING AND LOCATION OF S/W EARLY FRIDAY MORNING AND LOOK PRETTY
REASONABLE.  WILL RAISE POPS OVER NORTHEAST HALF OF CWA TO 50-60%
FROM ABOUT 12Z-16Z FRIDAY.  AS UPPER FLOW BECOMES MORE NORTHERLY IT
MAY BE MORE DIFFICULT FOR TSRA TO MOVE FAR INTO THE CWA FRIDAY NIGHT
SO WILL LIMIT POPS FOR THE WEST ONLY.  FOR TEMPS WENT JUST A LITTLE
COOLER FOR FRIDAY WITH THE THINKING THAT WE WILL HAVE MANY MORNING
CLOUDS FROM MCS THEN WITH COOLING MID LEVELS THINK CU WILL FORM.
WENT TO LOWER 80S NORTH TO MID 90S SOUTHWEST.  MADE SOME MINOR
TWEAKS TO TEMPS SATURDAY FOR INTER-SITE CONSISTENCY.

DAYS 3-7...
THE MAIN FORECAST CHALLENGE IN THE EXTENDED WILL BE WARMING THINGS
UP TO ABOVE AVERAGE (NEAR 100) ACROSS MUCH OF THE AREA AS LEE TROUGH
REDEVELOPS WHEN SURFACE HIGH SHIFTS EAST AT THE END OF THE WEEKEND.
ONCE AGAIN, SUBTLE SHORTWAVE TROUGHS AROUND THE UPPER HIGH WILL
DICTATE ORGANIZED THUNDERSTORM ACTIVITY OVER THE HIGH PLAINS.  THIS
ACTIVITY IS DIFFICULT TO ANTICIPATE, HOWEVER BY MID-WEEK GFS, UKMET,
AND ECMWF ALL SHOW A SIGNIFICANT TROUGH MOVING THROUGH THE WESTERLIES
ACROSS THE NORTHERN CONUS.  THIS WILL LIKELY BRING A FRONT SOUTH
THROUGH WESTERN KANSAS WITH INCREASED PRECIP CHANCES BEGINNING NEXT
WEDNESDAY.  WILL PUT IN SOME 20 POPS FOR NOW WITH THIS NEXT SYSTEM,
ALTHOUGH THE BULK OF PRECIP WILL LIKELY REMAIN NORTH OF WESTERN
KANSAS.  A COOLER STRETCH MAY ENCOMPASS THE PLAINS BEHIND THIS SYSTEM
BY THE END OF NEXT WEEK.  WILL WORD THE 8 TO 10 DAY BELOW AVERAGE
TEMPS AND NEAR AVERAGE PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 71 84 68 88 / 40 50 20 00
GCK 69 85 67 87 / 10 10 20 00
EHA 68 95 65 84 / 10 20 20 00
LBL 70 94 67 87 / 10 10 20 00
HYS 67 83 68 86 / 50 60 20 00
P28 71 88 70 88 / 50 60 20 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

 15
Hazardous weather outlook, Jul 15, 2:17 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT THU JUL 15 2004

KSZ030-031-043>046-061>066-074>081-084>090-161000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
317 PM CDT (217 PM MDT) THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF EARLY EVENING THUNDERSTORMS OVER PORTIONS OF
SOUTHWEST KANSAS MAINLY EAST OF A LINE FROM NESS CITY TO DODGE CITY
TO ASHLAND. SHOULD STORMS DEVELOP IN THIS AREA THIS EVENING,
DAMAGING STRAIGHT LINE WINDS TO 60 MPH MAY OCCUR.

LATER TONIGHT, AN ORGANIZED AREA OF THUNDERSTORMS WILL LIKELY MOVE
SOUTH FROM NORTHEAST COLORADO AND SOUTHWEST NEBRASKA, INTO WESTERN
KANSAS.  THIS ACTIVITY IS EXPECTED TO IMPACT AREAS FROM SCOTT CITY
TO NESS CITY TO LACROSSE AND POINTS NORTH AFTER 9 PM CDT.  AREAS
FROM SYRACUSE TO LAKIN MAY ALSO SEE THUNDERSTORMS AFTER 9 PM CDT (8
PM MDT).  THESE STORMS WILL BE CAPABLE OF DAMAGING WINDS AND LARGE
HAIL.  OVERNIGHT, THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE SOUTH
AND ENCOMPASS THE REST OF SOUTHWEST KANSAS. THE SEVERE WEATHER
THREAT WILL BE DIMINISHED SOMEWHAT OVERNIGHT, HOWEVER DAMAGING WINDS
TO 60 MPH WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS WILL LIKELY BE
ONGOING EARLY FRIDAY OVER SOUTHWEST KANSAS.  SEVERE WEATHER WILL BE
UNLIKELY EARLY IN THE DAY FRIDAY, BUT AS THE AFTERNOON WEARS ON,
SOME STORMS MAY BECOME SEVERE ONCE AGAIN, MAINLY NEAR THE OKLAHOMA
STATE BORDER.  HEAVY RAINFALL WILL ALSO BE POSSIBLE OVER MUCH OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION OVER ALL OF
SOUTHWEST KANSAS LATE THIS EVENING THROUGH THE DAY FRIDAY.

UMSCHEID

The radar

The Dodge City radar (KDDC), 61 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Edwards

When
July 15, 3:49 PM CST
Where
Edwards County, 6 mi NE of Kinsley
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -99.333

Hail, Hodgeman

When
July 15, 5:00 PM CST
Where
Hodgeman County, 10 mi S of Hanston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -99.717

Hail, Hodgeman

When
July 15, 5:00 PM CST
Where
Hodgeman County, 10 mi S of Hanston
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -99.717

Thunderstorm Wind, Ford

When
July 15, 5:40 PM CST
Where
Ford County, 24 mi E of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.750, -99.583

1 inch tree limbs were blown down

Thunderstorm Wind, Edwards

When
July 15, 5:40 PM CST
Where
Edwards County, 11 mi SW of Kinsley
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.800, -99.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416653, 5416654, 5416744, 5416745, 5416746.